Prednisone withdrawal symptoms
Prednisone Withdrawal Symptoms

6 Prednisone Withdrawal Symptoms – Understanding and Get Free from It

Prednisone withdrawal symptoms sound strange to some people. It is reasonable, though. Prednisone itself is non-addictive medicine. Therefore, theoretically, it can’t cause any withdrawal. However, this medicine is a steroid-type medicine. Because of that, when you use it too long, then stop using it abruptly, withdrawal often occurs. What kind of symptoms do we get when it comes?

The Prednisone Withdrawal Symptoms

Prednisone works like a steroid hormone that controls the production/release of Cortisol, the natural steroid hormone in our body. Cortisol affects how your body uses energy. We also call it the stress hormone because your body will release it when you experience a stressful situation.

When Cortisol released, it will do three things, which are:

  • Make you hungry to let your body get more energy from your food. It often causes an overweight problem.
  • It makes your body release more sugar into your blood to add more energy to fight stress. The result is that your blood sugar increases drastically.
  • Cortisol stops the energy usage for the immune system. It will change the energy usage to fight the cause of the stress. It means you are more vulnerable to illness.

Prednisone imitates the steroid hormone in your body. After you take it, your body will recognize that it has enough steroid hormones in its system. Thus, it will stop the production of Cortisol. When you use it for a long time, your body uses the standard level of steroid hormone added by Prednisone as the base to produce Cortisol. And, your body will become dependent on the steroid hormone supply from this medicine.

After you stop using it, your body will show the withdrawal sign. And, this is what you will find as the Prednisone withdrawal. Here are some of the common symptoms that you will get:

  • Aches and pains – you feel aches and pain in many parts of your body. You will also experience joint pains.
  • Fatigue or tiredness – your body will feel tired and less-energized
  • Lightheadedness – you lose your balance and feels light,
  • Nausea and vomiting – it happens often when the withdrawal is getting stronger,
  • Low appetite – it happens mostly because your body is craving for Prednisone to get steroid hormone and not the food that you eat,
  • Weight loss – your body keeps using your excess fats to produce energy.

So, how long does prednisone side effects last? Prednisone side effects last depends on how your body gets back its ability to produce Cortisol. Once your adrenal glands can produce Cortisol, you will be freed from the symptoms. In a normal case, you will get back to normal after two or three days.

However, you will receive the tapering treatment when this abnormal condition lasts for more than five days or even several weeks. The steroid taper treatment will be applied until the symptoms subside or are gone. You should ask your doctor before you take any treatment for treating your prednisone withdrawal symptoms.

Prednisone Withdrawal Treatment

As we mentioned before, one of the treatments you can use is tapering treatment. The cause of your withdrawal is you stop the supply of Prednisone immediately. When you visit your doctor, mostly, you will be recommended to take another dose of Prednisone than lowering it bit by bit until your body adapts to the condition without this medicine.

For example, your regular dosage of Prednisone is 20 mg. Then, you reduce it to 10 mg after you take the 20 mg dosage for five days. However, you get withdrawal symptoms. To treat it, your doctor will advise you to take another 20 mg dosage for several days. After that, you should reduce it to 15 mg, 10 mg, and 5 mg gradually, until you are free from this medicine withdrawal.

By reducing the dosage gradually, you may have to consume this medicine for much longer. However, that also gives your body a chance to recover and return to its normal condition. In short, it removes your body’s dependency on Prednisone and stimulates it to produce Cortisol naturally. Once your body can do that, you will be freed from the withdrawal symptoms.

Supplement for Treatment

Other than taper regimen treatment, you also can take some supplements for prednisone withdrawal. Even though there is no specific supplement to deal with the withdrawal effect of this medicine, you can take the supplement that can treat the damage that it causes to your body.

For example, Prednisone lowers your immune system to boost your body activity to fight against the dangerous substance from outside. So, to return your body to its normal condition, you should take a supplement that can boost your immune system. In this case, Vitamin C is the best choice.

Prednisone also is known to lower your bone density. For that reason, you also can take the calcium supplement and Vitamin D to deal with that. The goal is to provide enough supply of substance and nutrients that your body loses during Prednisone usage. So, it will have the energy to return to its normal condition after you stop using this medicine.

However, the best supplement that you can use to treat the Prednisone withdrawal symptoms is a healthy lifestyle. Having enough rest, routine exercise, eating healthy meals, and managing your stress is the best solutions you can use to get free from the withdrawal effect.

Conclusion

One thing that you should know, prednisone withdrawal is not dangerous or even deadly. You only feel uncomfortable when it happens. Therefore, by following our guide above, we believe that you can beat the withdrawal effect of this medicine. Of course, preventing it is much better to do.

Before you use Prednisone, make sure you consult your doctor to get the right dosage and how long you should use it. Follow the instructions and, more importantly, live healthier to let the healing effect from using this medicine become even more effective. Thus, you don’t have to use it for a long time, which causes prednisone withdrawal symptoms.  


Last Updated on July 1, 2021 Reviewed by Market Health Beauty Team


Sharing is caring!